have hives on arms back. they are big and sting and itch.
29 May 2012
Hives like you explained might be some kind of sub-acute allergies reaction or sensitivity to something in the pills, a filler or something else. I don't see how you could be allergic to the thyroid hormone itself. I think I would call your doc, for the hives that could turn into a worse reaction that could make it hard for you to breath, and your pharmacist to see if there is another generic you could try. In that order.
That's my 5 cent opinion, I'm broke.
30 May 2012
Please contact your doctor and report your symptoms. But, the answer is 'YES', this med has that reaction as one of the side effects.
Propylthiouracil is generally well-tolerated, with side effects occurring in one of every 100 patients. The most common side effects are related to the skin, and include rash, itching, hives, abnormal hair loss, and skin pigmentation. Other common side effects are swelling, nausea, vomiting, heartburn, loss of taste, joint or muscle aches, numbness and headache, allergic reactions, and hair whitening."
I hope this helps you. Perhaps your doctor will recommend 25mg of Benadryl to help with the reaction BUT ASK THAT QUESTION BEFORE TAKING IT, okay???
I am not a doctor but I have been given 25mg-50mg of Benadryl on several occasions to counteract allergic reactions to various meds I have been on. The reactions, of course, being severe rash and hives. Also some of them have been severe enough that I had to go on one of those mediprednisone packs (I cannot remember the exact name but I am sure someone will correct me).
30 May 2012
Call your pharmacy to see if you can take Benadryl. It is not harmful to stop a thyroid medication for a few days while this is figured out. However, not having all of your info here, the pharmacist will direct you to a proper solution.
Hives are trickey. If you have shortness of breath, tongue swelling, or new problems that come on quickly call an ambulance. Ok?
30 May 2012
I hate to disagree with anyone's answer on the site, but I have to disagree with my friend Endless Pred. It can be extremely dangerous to quit taking your thyroid medication, even for a few days. I would definitely call your dr and have the type of medication changed and check on what you can take to rid yourself of the hives. A new thyroid medication can be started immediately at whatever dose you are currently on, but to abruptly stop taking thyroid medication will change your physical levels and can make you very ill. Good luck and please let us know how you come out with this.
- Propylthiouracil Information for Consumers
- Propylthiouracil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Propylthiouracil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... experiencing hair loss, elevated blood pressure & heartrate. I had the nuclear scan done today & was told before I left that the ...
A doctor put me on two types is thyroid medication, Synthroid and Nature Throid. So I took the meds as prescribed for a few weeks but then I started ...
... the last 3 days - I have stopped taking the Armour Thyroid? Has anyone else had this experience?